Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



New convergence estimates for multigrid algorithms

Authors: James H. Bramble and Joseph E. Pasciak
Journal: Math. Comp. 49 (1987), 311-329
MSC: Primary 65Nxx; Secondary 65F10
MathSciNet review: 906174
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, new convergence estimates are proved for both symmetric and nonsymmetric multigrid algorithms applied to symmetric positive definite problems. Our theory relates the convergence of multigrid algorithms to a "regularity and approximation" parameter $\alpha \in (0,1]$ and the number of relaxations m. We show that for the symmetric and nonsymmetric $\mathcal {V}$ cycles, the multigrid iteration converges for any positive m at a rate which deteriorates no worse than $1 - c{j^{ - (1 - \alpha )/\alpha }}$, where j is the number of grid levels. We then define a generalized $\mathcal {V}$ cycle algorithm which involves exponentially increasing (for example, doubling) the number of smoothings on successively coarser grids. We show that the resulting symmetric and nonsymmetric multigrid iterations converge for any $\alpha$ with rates that are independent of the mesh size. The theory is presented in an abstract setting which can be applied to finite element multigrid and finite difference multigrid methods.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65Nxx, 65F10

Retrieve articles in all journals with MSC: 65Nxx, 65F10

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society